MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 5 MM X 40 MM SHORT HALF PIN; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. 5 MM X 40 MM SHORT HALF PIN; PIN, FIXATION, THREADED
Model Number 71065401
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Unspecified Infection (1930)
Date of Event 07/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the pin shifted and resulted in midshaft femur fracture 68 days after the application of a jet-x system to treat an initial opened and closed fracture of the tibia.The issue was resolved by an unplanned removal of the fixation system.The current state of health of the patient is unknown.This information was provided as part of a multi-device data collection activity associated to the jet-x pmcf study, therefore, no further details are available at this time.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, this information provided was part of a multi-device data collection associated with the jet-x pmcf study.Per the complaint, no further information will be provided.Consequently, without clinically relevant patient-specific supporting documentation, a thorough medical investigation could not be performed.The root cause and/or patient outcome beyond that which was documented in the article could not be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for external fixation systems revealed in precautions section that proper fixation and assembly of components is essential and wire/pin security in bone, wire tension, and device frame integrity should be routinely checked.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, patient anatomy, alignment, surgical technique or excessive forces applied to implant.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that the pin shifted and resulted in midshaft femur fracture 68 days after the application of a jet-x system to treat a distal femur and proximal tibial fracture on (b)(6) 2019.The patient had also experienced infection around fixator screws with completion of abx.The issue was resolved by an unplanned removal of the fixation system on (b)(6) 2019 with subsequent femur plating.The current state of health of the patient is unknown.This information was provided as part of a multidevice data collection activity associated to the jet-x pmcf study, therefore, no further details are available at this time.
 
Additional Manufacturer Narrative
Additional information: d6a, d6b.Corrected data: b5 (narrative), h6 (health effect - clinical code, health effect - impact code).
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause for the reported adverse event could not be linked to the smith and nephew device used.The findings from the medical records ¿gradually increasing lucency along the distal most schanz screw in the femur¿ is the likely cause of the reported pin shifting.X-ray images were provided for review which confirm the mid femoral shaft fracture.A pin site infection is a common complication of external fixation placement.There is no evidence to support that the smith and nephew device contributed to the reported events.Although it was reported that the fixation system was removed the future impact to the patient could not be determined.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 34 months revealed a similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for external fixation systems revealed in the warnings section that pin/wire site care is crucial in reducing infections.Single use devices should not be reused due to risks of breakage, failure or patient infection.Also, fracture of regenerated bone has been identified in the adverse effects section.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A sterilization records review could not be performed as the batch number was not available.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative healing issue, injury, patient condition, medical history, abnormal loading of limb, alignment, size selected, patient anatomy and/or procedural/user error.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
5 MM X 40 MM SHORT HALF PIN
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15070322
Report Number1020279-2022-03371
Device Sequence Number4668255
Product Code JDW
UDI-Device Identifier03596010486936
UDI-Public03596010486936
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K994143
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71065401
Device Catalogue Number71065401
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2022
Supplement Date Received by Manufacturer08/12/2022
08/23/2024
10/09/2024
Initial Report FDA Received Date07/20/2022
Supplement Report FDA Received Date08/16/2022
08/24/2024
10/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR
Patient SexFemale